Kratom can be a great tool for many people, offering better well-being and improving quality of life. However, taking too much can cause side effects and increase tolerance so that you require more for similar effects. Some users may find that the downsides begin to outweigh the benefits at some point. If this is the case, then it is best to decrease dosage until the benefits are greater than the downsides.
For some this merely means to lower dosage, but others decide to stop taking kratom altogether. Either way, if you have been talking kratom regularly for a while, you may find that you encounter uncomfortable withdrawal symptoms. The best way to do this is to taper, but there is a certain way to do so as well as other tips that may help you decrease your dosage.
Symptoms of Kratom Withdrawal
Before knowing how to taper, it can be good to be knowledgeable about potential symptoms that you may experience during withdrawal. Typically, kratom withdrawal will last at least a few days, but can be as long as two weeks in some cases. I generally encounter the initial symptoms of withdrawal around 10 hours after my last dose, but this can vary depending on a lot of factors. The more often you take kratom and the higher the dose, the more severe the withdrawals are likely to be, especially if you cease use cold turkey.
Not everyone experiences the same exact withdrawal symptoms, but research and user reports show the common symptoms that you can expect if you do not properly decrease using a taper. While kratom withdrawal is extremely mild or even nonexistent for some people, others struggle with withdrawal signs that may be overly unpleasant.
One of the most commonly experienced symptoms is craving for kratom. You may feel like you must have a kratom dose and it can take over your mind. This is often coupled with anxiety and conflicting thoughts about wanting to decrease your dose and tolerance and your desire for the plant.
In my opinion, the worst symptom of kratom withdrawal is fatigue. When I do not take my usual dose, I become tired, drowsy, and completely out of energy. It becomes extremely hard to focus and I feel like I could sleep for hours. This makes it hard to remain productive and difficult to enjoy life.
However, even if you feel fatigued and sleepy, you may find that you experience another dreadful symptom of kratom withdrawal: insomnia. When going through withdrawal, you may have a hard time falling asleep and a lot of people experience restless leg syndrome when they quit kratom cold turkey.
There are also some physical symptoms to be aware of. You may have nausea, cramping and gastrointestinal discomfort or even diarrhea. I always get a case of the sneezes and have a moderately runny nose. In severe withdrawals caused by cold turkey detox from higher kratom doses, some users will have muscle aches, vomiting, and cold sweats.
Tips for Coping with Kratom Withdrawal
So you want to lower your tolerance, dosage, or even get off kratom completely? Well, that’s easier said than done, but these tips may help you do so more comfortably. This is particularly true if you also use the taper strategy found later in this article.
One thing to keep in mind is that you are trying to decrease or get off of kratom, but that does not mean you cannot take OTC medications, supplements, and other beneficial products. You may find that antidiarrheal medicines help with stomach issues and that melatonin and other sleep aids help with insomnia. You may also find that taking a helpful supplement without kratom, like l-theanine, CBD, or Delta-8, can help eliminate cravings and anxiety.
You may not feel like it, but exercise can help a lot because it helps to manage neurotransmitters and energy. Even if it is just a walk around the block, you may find that it is a good distraction and that you feel a little better after. You also need to eat healthy foods throughout the day because inadequate nutrition can make withdrawal worse.
Try to stay busy if you can. While you may not feel like working or cannot be very productive, you can still try to get stuff done around the house or socialize. If you are just sitting around waiting for withdrawal to pass, then it will go by slowly and your mind will only be able to concentrate on the way that you feel. Also, try to remember the reason that you are reducing your dose or quitting whether it is to decrease side effects, lower tolerance, or quit kratom altogether.
Sleep is often the reason people struggle to lower their dose and if you are not getting enough sleep, then it will be much harder to progress through the withdrawal process. A lot of users find that taking a good magnesium glycinate supplement helps their sleep habits.
If you cannot seem to make it through, you can also ask a doctor for help. They may be able to prescribe helpful medications for sleep and other persisting problems to help you make it through the few days you need before you begin to feel better.
A lot of people continue to take a dose before bed, but it can be helpful to avoid doing so. Why? Because if you are going to be asleep anyway (as long as you are able to because of taper and natural and OTC sleep aids), then you may as well be going through the worst part of withdrawal during that time instead of when you are awake and can feel the symptoms.
How to Taper Without Withdrawals
If you want to decrease your kratom dosage more than 30%, then you should use a taper because it will lessen the withdrawals and you may even be comfortable the entire time until you get to your preferred dose.
To taper, you do want to continue multiple doses per day with the largest dose in the morning, when your withdrawals are likely to be the worst. As you go through the taper, you will reduce one or more of the doses throughout the day. Keep it to 3 doses per day maximum, but if you can avoid discomfort using two doses, then that is best.
For a successful taper, you want to be as comfortable as possible, which means that you have to taper slowly over weeks. Cut down your doses by 10% every 3 to 5 days. While you can get away with dropping your dose 25% initially, the 10% the rest of the way down every 3 to 5 days will allow you to adjust to the dose and decrease steadily enough for only mild withdrawal symptoms to occur.
Once you get down to a gram as the highest dose each day, then you can take off 25% at a time until you get to the final amount that is probably only affecting you psychologically. You may experience withdrawal symptoms, but they are more likely to be in your head than actually caused by the slim reduction in kratom dose.
After a reduction of 10%, you should feel the breadth of the withdrawals by day 3, but if you still feel bad you can take your time and allow your body to fully adjust to the lower dose before continuing your taper. Remember, it is not a race and doing it slowly is better than feeling crappy with the same end result.
You may even come to a point where your reduction makes it hard to sleep or properly function and the cravings may get intense. If this is the case, then it is okay to increase your dose back by 10% and allow the body to adjust better before decreasing again.
Final Thoughts on Decreasing Kratom Dosage
So, now you know what to expect if you want to reduce your kratom dose or quit taking kratom altogether. During withdrawal, treat the most uncomfortable symptoms and try to keep your mind distracted by doing fun and productive things. The best way is a slow, drawn out taper and it can actually make reducing the amount of kratom you take quite painless.